Nebraska, 2012

Drought in Nebraska, November 1 to 30, 2012

November 1 to 30, 2012 · NWS GID · 24 events in 24 counties and zones

S. Drought Monitor, November marked six months since severe (or worse) drought started to take its grip on South Central Nebraska.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, November marked six months since severe (or worse) drought started to take its grip on South Central Nebraska. It also marked the seventh consecutive month of below normal precipitation across the majority of the 24-county area, as the summer and fall of 2012 continued notching its place in history as one of the worst droughts in many decades. Although damage to the primary 2012 crop season had already been done before the month began, November actually registered as the driest month since the drought's onset in terms of percent-of-normal precipitation. Throughout the month, all 24 counties remained under a federally-designated drought disaster, and according to weekly issuances of the U.S. Drought Monitor there was essentially no change whatsoever in drought classification. As a result, category D4 exceptional drought (the worst possible category) remained firmly in place across all or part of 15 counties, primarily those north of Interstate 80 and also west of Highway 183. Meanwhile, category D3 extreme drought persisted across most of the other nine counties, while only a small sliver of category D2 severe drought held on in southern Thayer County. Based on reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, virtually the entire area measured below normal precipitation in November (per normals generally between 0.90-1.40). More significantly, at least one-third of the area measured less than one-tenth of normal November precipitation, including several counties primarily west of Highway 281 that hardly saw a drop of rain. In fact, a few NWS cooperative observers measured zero precipitation for the month, including Kearney airport, Beaver City, Holdrege and Minden. On the comparatively more fortunate side of things, a roughly eight-county area near and east of Highway 281 received at least 0.25-1.00 during the month, nearly all of which fell during thunderstorms on the 10th. A few of the highest monthly totals within these eastern areas included 1.44 near Gresham, 1.25 near York and 1.20 near Shelby.

Over the longer range period from May through late November, most of South Central Nebraska only realized between 20-60 percent of normal precipitation. The northwest quadrant of the area was clearly the driest of the dry during this nearly six-month span, highlighted by Ord airport with merely 4.03, or 21% of the normal amount of 19.21. For the week ending November 18th, the Nebraska Weather and Crops Report from the USDA indicated that state-averaged topsoil moisture was at its lowest rating for that time of year since 1999, with 95% of the state classified as short to very short. Subsoil moisture was even worse at 99% short to very short. As a result, winter wheat emergence had been hindered as evidenced by thin and spotty stands. Forty percent of the wheat crop was reported to be in poor to very poor condition and only 17% in good condition, the poorest rating for the date since 1990. This was quite a contrast from one year ago in 2011, when 78% of the young crop rated good to excellent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 31, 10:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1153 PM CDT WED OCT 31 2012

.AVIATION...06Z TAF. LOOK FOR A CONTINUATION OF VFR CONDITIONS
THROUGH THE TAF PERIOD. CLOUDS WILL BE AT MID TO HIGH LEVELS.
THERE WILL BE A WIND SHIFT TO THE NORTH TONIGHT WITH TROUGH
PASSAGE THEN WINDS WILL SHIFT EAST THEN SOUTHEAST THURSDAY AFTN
AND EVENING.

&&

PREV DISCUSSION... /ISSUED 344 PM CDT WED OCT 31 2012/

SHORT TERM...THIS EVENING THROUGH THURSDAY. AN ANOMALOUSLY WARM
DAY TODAY WITH HIGHS NEAR 70 WILL TRANSITION INTO A PLEASANTLY
MILD EVENING. TEMPERATURES WILL FALL INTO THE LOWER 60S BY AROUND
SUNSET AND THEN SLOWLY FALL THROUGH THE 50S AFTER SUNSET AS WE
RADIATIVELY COOL. THE WIND WILL BE CALM AND THE SKIES MOSTLY CLEAR
TONIGHT ALLOWING FOR A GOOD DEAL OF RADIATIVE COOLING. FORECAST
MODELS HAVE BEEN TOO WARM THE LAST FEW NIGHTS AND FIGURE THAT WILL
LIKELY BE THE CASE AGAIN TONIGHT. THEREFORE...DECREASED LOW
TEMPERATURES FOR TONIGHT BELOW MODEL GUIDANCE.

THURSDAY...AN UPPER LEVEL RIDGE WILL BE CENTERED OVER THE PLAINS
WITH WARMER AIR ALOFT AT 850MB THAN WHAT WE HAD TODAY.
HOWEVER...THE SFC WIND WILL BE A LIGHT NORTHEAST WIND ACROSS
NEBRASKA ZONES DUE TO A SFC HIGH OVER THE NORTHERN PLAINS. THIS
LIGHT NORTHEAST WIND WILL MAKE IT MORE DIFFICULT TO MIX AS DEEPLY
TOMORROW AND THUS IT COULD BE JUST A FEW DEGREES
COOLER...PRIMARILY ACROSS OUR NEBRASKA ZONES. THEREFORE...WILL GO
COOLER THAN TODAY WITH THE HIGHS FOR TOMORROW...BUT WILL ALSO STILL
BE ABOVE MODEL GUIDANCE. SKIES WILL BE MOSTLY CLEAR WITH NO
PRECIPITATION.

LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)

THE MAIN THEME: FANTASTIC AUTUMN WX WILL LINGER THRU FRI WITH A
TEMPORARY INTERRUPTION BACK TO REALITY THIS WEEKEND...FOLLOWED BY
MORE NICE WX EARLY NEXT WEEK.

HAZARDS: NONE FORESEEABLE.

QPF: MINOR OR NIL POTENTIAL REMAINS FOR THIS SAT NGT AND AGAIN NEXT
TUE OR TUE NGT. OVERALL...IT'S LOOKING ESSENTIALLY DRY UNTIL THE NOV
9-11 TIME-FRAME WHEN WE HAVE A LEGIT SHOT OF SOMETHING DECENT.

BIG PICTURE: WRN USA RIDGE/ERN USA TROF CONTS TO DOMINATE IN THIS
-NAO PATTERN. WE'VE BEEN WATCHING THE CLOSED LOW OFF THE PAC NW FOR
THE PAST FEW DAYS. THIS LOW WILL MOVE ONSHORE TNGT...TEMPORARILY
KNOCKING DOWN THE WRN USA RIDGE THU-FRI BEFORE MOVING INTO THE
LONGWAVE TROF POSITION OVER THE ERN USA SAT-SUN. HGTS RISE HERE IN
THE PLAINS SUN-MON AS A SUBTROPICAL HIGH MOVES OVER CA.

THERE IS MULTI-MODEL AGREEMENT THAT A SHORTWAVE TROF TOPS THE RIDGE
MON /OVER SRN CANADA/. THIS WILL DELIVER A COOL FRONT THRU HERE TUE.

THE DAILY DETAILS...

THU NGT: P/CLOUDY. SHOULD BE A FAIRLY MILD NGT AS FCST AREA IS SW OF
STALLED FRONT /36-44/.

FRI: AFTN/EVNG COLD FRONTAL PASSAGE LATE. P-M/CLOUDY. TEMPS ARE AVG
CONFIDENCE GIVEN THAT THE FRONT WILL BISECT THE FCST AREA DURING
PEAK HEATING /60-75F...WHICH IS 5-10 ABOVE NORMAL/.

FRI NGT: WE MISS OUT ON THE RAIN AS WE WATCH SHWRS DEVELOP IN MAX
CORRIDOR OF INSTABILITY OVER MO/IA/IL.

SAT: P-M/CLOUDY AND SUBSTANTIALLY COOLER...BUT NEAR NORMAL /54-62F/.

SAT NGT-SUN MRNG: I STILL SAY WE CAN'T BE 100% SURE THIS TIME-FRAME
STAYS DRY. ODDS CERTAINLY AREN'T IN OUR FAVOR FOR SEEING A LITTLE
-RA BUT AM NOT COMFORTABLE WITH A COMPLETELY DRY FCST. WE STILL CONT
TO HAVE OCCASIONAL MODEL RUNS SPITTING OUT A FEW HUNDREDTHS.

SUN: IT STILL COULD BE P-M/CLOUDY...ESPECIALLY E OF HWY 281 /51-62F/.

MON: WARMING BACK TO NEAR NORMAL AS LOW PRES OVER WRN CANADA
STRENGTHENS LEE TROF AND INDUCES ITS EWD MOVEMENT. THIS BRINGS
DOWNSLOPE-WARMED AIR IN /58-65F AND THIS COULD BE LOW BY 5F/.

TUE: COOL FRONTAL PASSAGE. THERE'S STILL A VERY LOW PROBABILITY FOR
A FEW SPRINKLES OR A SHWR. IT'S CURRENTLY NOT IN THE FCST THOUGH.

WED: INITIAL LOOK SUGGESTS DRY AND SEASONABLE.

RAIN: THE NEXT DECENT POTENTIAL FOR MEANINGFUL PCPN CONTS TO BE
ADVERTISED IN THE NOV 9-11 TIMEFRAME VIA LEE CYCLOGENESIS. GFS HAS
BEEN STOUT IN ITS 10-15 DAY PROJECTIONS. NOW THAT IT'S WITHIN 10
DAYS THE EC AND ITS ENSEMBLES HAVE IT. THE TROF CURRENTLY OVER ERN
ASIA WILL FORCE GULF OF AK TROF DOWN INTO THE WRN USA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Oct 31, 3:39 AM CST, 20 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
439 AM CDT WED OCT 31 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
439 AM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Adams

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Buffalo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Dawson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Fillmore

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Furnas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Gosper

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Greeley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Harlan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Howard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Kearney

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Merrick

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Nance

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Phelps

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Polk

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Sherman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Thayer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Drought, Valley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Webster

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, York

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415635, 415636, 415637, 415638, 415639, 415640, 415641, 415642, 415643, 415644, 415645, 415646, 415647, 415648, 415649, 415650, 415652, 415653, 415654, 415655, 415656, 415657, 415658, 415659.